Many drugs are ototoxic. Being ototoxic means that a drug is known to cause either hearing loss or vestibular (balance) problems. Ototoxic drugs usually fall into these groups: antibiotics, diuretics, and anticancer or chemotherapy drugs. Other drugs not in these groups may also cause hearing loss, such as Viagra.
If you are taking any of the drugs below (and these are just a small sample of all the ototoxic drugs out there), do not stop taking them without your doctor's permission. Be sure to talk to your physician about any side effects you may be experiencing, and if possible, read the labels.
Aminoglycosides, a class of antibiotics, can cause bilateral severe to profound hearing loss in the days to weeks after a dose. According to The Journal of Physiology, aminoglycosides target hair cells in the ear, resulting in permanent hearing loss in 2 to 5 percent of patients who are treated with aminoglycosides.
One type of aminoglycoside is gentamicin. With this drug, hearing may be affected five to ten percent of the time that people receive it intravenously. In one study, 2.3% of low-birth-weight newborns treated with gentamicin for suspected or proven infections had possible hearing loss, versus just .9% in the control group.
Other aminoglycosides include streptomycin, tobramycin, amikacin, and kanamycin.
Lasix (furosemide) is a diuretic drug, meaning that it increases urination. A check of the Drugs@FDA database found that only the oral tablet form is still on the market and other versions of Lasix have been discontinued. The Drugs@FDA database's label information for Lasix from October 2010 says that "Cases of tinnitus and reversible or irreversible hearing impairment and deafness have been reported." The information goes on to say that reports of ototoxicity "usually" indicate that the ototoxicity is associated with rapid injection. This implies that the oral tablet form may not cause ototoxicity.
Due to reports of sudden hearing loss following use (a direct connection is not yet able to be proven), in November 2007 the Food and Drug Administration (FDA) asked manufacturers to revise the label for Viagra, an erectile dysfunction drug also known as sildenafil, to warn of possible hearing loss.
Drugs@FDA has a PDF of the latest label information from January 2010, which says: "Physicians should advise patients to stop taking PDE5 inhibitors, including VIAGRA, and seek prompt medical attention in the event of sudden decrease or loss of hearing."
Oncovin (vincristine) is an anticancer, or chemotherapy, drug. In high dosages, vincristine is associated with ototoxicity. Lower dosages apparently do not cause significant hearing loss.
In one study, a 77-year-old woman became profoundly deaf when receiving chemotherapy. The doctors withdrew the vincristine, and her hearing returned to near-normal.
Another study found that high doses of vincristine resulted in reversible hearing loss. However, that study involved only 86 patients, and the authors called for further investigation with larger studies.
Analysis of risk factors for cisplatin-induced ototoxicity in patients with testicular cancer. British Journal of Cancer. 1998 Apr;77(8):1355-62.
Gentamicin Toxicity. http://www.american-hearing.org/disorders/gentamicin-toxicity/
Nonsyndromic Hearing Loss and Deafness, Mitochondrial. Pandya A. In: Pagon RA, Bird TC, Dolan CR, Stephens K, editors. GeneReviews [Internet]. Seattle (WA): University of Washington, Seattle; 1993-.
Once-daily Gentamicin Dosing in Newborn Infants. Pediatrics 103.6 (June 1999): p1228
Ototoxicity. Samuel D. Uretsky, PharmD. The Gale Encyclopedia of Medicine. Ed. Jacqueline L. Longe. 3rd ed. Detroit: Gale, 2006.
Partially reversible nerve deafness due to vincristine. Yousif H, Richardson SG, Saunders WA. Postgrad Med J. 1990 Aug;66(778):688-9.
The effect of treatment with vincristine on transient evoked and distortion product otoacoustic emissions The International Journal of Pediatric Otorhinolaryngology, Volume 70, Issue 6, Pages 1003-1008 (June 2006)
Waguespack, JR and AJ Ricci. Aminoglycoside ototoxicity: permeant drugs cause permanent hair cell loss. The Journal of Physiology. 2005 September 1; 567(Pt 2): 359-360.